Go Back   NeuroTalk Support Groups > Health Conditions M - Z > Myasthenia Gravis

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

Prednisone Taper

Reply
Thread Tools Display Modes
Unread 12-06-2012, 09:19 AM   #1
rogerm213
Junior Member
 
rogerm213's Avatar
 
Join Date: Oct 2012
Location: Maine
Posts: 44
Default Prednisone Taper

Today I begin the prednisone taper. I will be dropping from 80mg every other day to 70mg. The plan is to drop it once again in mid January to 60mg.

What should I be looking out for as I begin taking less? I am still taking both mestinon and mycophenolate.

I am doing well. After 7 weeks of double vision my vision is now clear 100% of the time. My chewing is no longer effected and my legs are 80% back. My hands are still lagging behind my neuro called them moderately weak and I have some tremors in the hands as well still. I also still fatigue realtively quickly. He was amazed how far I have come since the first plasmapheresis treatment October 1st. He believes I will continue to see progress but cautioned me it could be a year before I felt normal.
rogerm213 is offline   Reply With Quote
Unread 12-06-2012, 10:42 AM   #2
4-eyes
Member
 
Join Date: Aug 2009
Posts: 556
Default

You may feel a bit of transitory weakness with each decrease in dose, with maybe a little joint pain and stiffness for a few days. Once you get down below 50, you will likely have to slow the tapers down to every couple of months and then once you hit 20-30 you will begin tapering in 5 mg increments and the last 10 take a loooooooooooooong time.

The "nice" thing about a taper is if you have big problems, you can always just go up again, stabilize and then begin tapering again. The last 10 mg are historically a doozy to drop. I've tapered several times, the most recent time in October. It didn't go too well, so I'm on 5 eod again until probably January when I will be back at it.

Good luck!
4-eyes is offline   Reply With Quote
"Thanks for this!" says:
rogerm213 (12-06-2012)
Unread 12-06-2012, 12:19 PM   #3
catie
Junior Member
 
Join Date: Feb 2010
Posts: 89
Default

It's wonderful that you have seen improvement on your medication. My experience with prednisone was that it needed to be tapered VERY slowly. My doctor told me that I had become "steroid dependent" so would need to wean slowly. Each person is different in terms of how they respond. Be sure to let your doctor know if you are experiencing a resurgence of symptoms as you taper.

I was on a max of 60 mg daily earlier this year. I noticed increased double vision as I tapered below 50 mg daily. I, unfortunately, never had total resolution of my double vision on the prednisone, but it was much improved when I was taking prednisone. My neurologist had me tapering 2.5 mg every 2 weeks, so it took me forever to finally get off of the prednisone. Unfortunately, I was only off of it for about 10 days before I started to feel the old symptoms of arm and leg weakness. My neurologist suggested restarting the prednisone at a low dose (5-10 mg) to see if I notice improvement. I haven't restarted it yet as I'm hopeful (though not real optimistic) that those symptoms will just go away.

Cate

Last edited by catie; 12-06-2012 at 12:24 PM. Reason: grammar
catie is offline   Reply With Quote
Unread 12-06-2012, 01:11 PM   #4
Southern Bell
Member
 
Join Date: Apr 2011
Posts: 103
My Mood:
Default

My prednisone taper has been done quite differently. I started at 60mg every day in Jan 2010 and I was seeing my neuro every three months. I don't recall the exact increments, but he started reducing the dosage on an every other day basis by 5 mg so that I was taking say 60/55 then in three months 55/50 as an example.

Then my new neuro started in Jan 2012 working to cut out taking it every day. He didn't wait for my three month appointment to make the reduction, he laid out the reduction schedule so that my husband could make the changes about every two weeks and told us to let him know if there were any changes in my symptoms in between appointments. I am now down to 10mg every other day in just 11 months.

This is why it has taken almost three years to reduce my dosage and it has been very complicated. Way too long in my opinion but I trusted my x-neuro to do what was the right way. My intent is to try to get off prednisone totally but I'm afraid that I may be forced to at least take 5mg every other day. We'll see.

Good luck on your reduction. I truly hope you don't have any return of symptoms so that you can get down to a low dosage because the unintended consequences of taking prednisone are another battle you don't want to have to fight, trust me.

Southern Bell
Southern Bell is offline   Reply With Quote
Unread 12-06-2012, 01:47 PM   #5
neutro
Member
 
neutro's Avatar
 
Join Date: Nov 2007
Location: France
Posts: 313
My Mood:
Default

See for example
http://neuromuscular.wustl.edu/mtime/mgrx.html
for sensible Pred taper schemes.
Each step with Pred tapering always gave me problems during about 2 weeks, irrespective of the Pred level.
I'm now on 10 mg one day and 6 mg the other day and I still have these "bad" days. Each step lasts 6 weeks...the next one is 10/5 and I see my neuro every 5 months now.
Maurice.
neutro is offline   Reply With Quote
Unread 12-06-2012, 02:21 PM   #6
rogerm213
Junior Member
 
rogerm213's Avatar
 
Join Date: Oct 2012
Location: Maine
Posts: 44
Default

Thanks you all for the feedback. I am sure some of it is mental but I am feeling a bit light headed today. All the information I have seen points to a max of 5mg per step down. He has me at 10mg decrease right now but I was only on it for 10 weeks if that makes a difference.

Still taking the mycophenolate as an immunosuppresant so I am hoping the symptoms do not worsen or return.
rogerm213 is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Prednisone Taper advice? marion06095 Multiple Sclerosis 6 06-27-2011 12:09 PM
Prednisone taper scrubbs Myasthenia Gravis 12 10-03-2010 04:24 PM
taper FaithS Multiple Sclerosis 5 03-05-2010 09:13 AM
I've opted out of the prednisone taper...what should I expect? biogirl7 Multiple Sclerosis 7 06-05-2009 10:48 PM
I need to log my taper waves Bipolar Disorder 6 12-28-2007 11:27 AM


All times are GMT -5. The time now is 10:01 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.


All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy
NeuroTalk Archives